Blood thinners play an important role in the lives of many people. When properly prescribed and used, blood thinners can help prevent blood clots that can result in heart attacks and strokes. But as we wrote in a previous blog post, if not properly administered, these drugs can also be very dangerous.
A recently released report contains information indicating that the anticoagulant warfarin has been responsible for injuries and even deaths among nursing home patients. At risk are those patients who suffer from heart problems.
An analysis of government data conducted by ProPublica found that errors related to the drug were connected to the hospitalization or death of no less than 165 nursing home residents. These incidents took place between 2011 and 2014. However, it is estimated that thousands of such incidents likely occur, but go uninvestigated, each year.
Patients who are taking warfarin must be carefully monitored. The drug can produce adverse reactions if taken with other medications or certain foods. As such, patients must have their blood tested regularly so as to confirm the drug is working as intended.
There is an effort afoot to train inspectors to be better able to detect and prevent blood thinner errors in nursing homes. In the meantime, if you have a relative who is receiving blood thinners, you may wish to take special care to make sure the medication is working properly.
If you or a family member ever suffers a medical event, such as a stroke or heart attack, that you suspect may be due to an improperly administered blood thinner, you may want to contact an experienced Arizona medication injury attorney. Having strong representation may aid in getting fair compensation.
Source: American Pharmacists Association, "Popular blood thinner causing deaths, injuries in nursing homes," July 13, 2015